Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 221, NWS Wichita, KS

August 16, 2017Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 16, 2017, 2:46 PM CDT for Sedgwick County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2017, 2:46 PM CDT (19:46 UTC)
Expired
Aug 16, 2017, 3:45 PM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Sedgwick County, KS

What was reported inside it

TimeReportWhereRemark
Aug 16, 3:19 PM CDTHAIL 15 Ne Downtown Wichita, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1464 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
1.1
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted.

828 
WUUS53 KICT 161946
SVRICT
KSC173-162045-
/O.NEW.KICT.SV.W.0221.170816T1946Z-170816T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
246 PM CDT WED AUG 16 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern Sedgwick County in south central Kansas...

* Until 345 PM CDT

* At 245 PM CDT, a severe thunderstorm was located near West Wichita,
  or near Downtown Wichita, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Wichita, Andover, Park City, Valley Center, Bel Aire, Maize,
  Downtown Wichita, Kechi, Eastborough, West Wichita, East Wichita,
  Eisenhower National Airport, Northeast Wichita, Mcconnell Air Force
  Base and Jabara Airport.

This includes the following highways...
 Interstate 135 between Mile Markers 2 and 20.
 Interstate 35 between Mile Markers 44 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3761 9748 3773 9757 3791 9730 3791 9715
      3763 9715
TIME...MOT...LOC 1945Z 236DEG 26KT 3772 9741 

HAIL...1.25IN
WIND...60MPH
 
$$

KLEINSASSER
4 follow-up statements
064 
WWUS53 KICT 161956
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
256 PM CDT WED AUG 16 2017

KSC173-162045-
/O.CON.KICT.SV.W.0221.000000T0000Z-170816T2045Z/
Sedgwick KS-
256 PM CDT WED AUG 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN SEDGWICK COUNTY...

At 255 PM CDT, a severe thunderstorm was located over Downtown
Wichita, moving east to northeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Wichita, Andover, Park City, Valley Center, Bel Aire, Maize, Downtown
Wichita, Kechi, Eastborough, West Wichita, East Wichita, Eisenhower
National Airport, Northeast Wichita, Mcconnell Air Force Base and
Jabara Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3761 9748 3773 9757 3791 9730 3791 9715
      3763 9715
TIME...MOT...LOC 1955Z 252DEG 19KT 3772 9735 

HAIL...1.25IN
WIND...60MPH
 
$$

KLEINSASSER
431 
WWUS53 KICT 162011
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
311 PM CDT WED AUG 16 2017

KSC173-162045-
/O.CON.KICT.SV.W.0221.000000T0000Z-170816T2045Z/
Sedgwick KS-
311 PM CDT WED AUG 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN SEDGWICK COUNTY...

At 311 PM CDT, a severe thunderstorm was located over Northeast
Wichita, or over Bel Aire, moving east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Wichita, Andover, Park City, Bel Aire, Downtown Wichita, Kechi,
Eastborough, East Wichita, Northeast Wichita, Mcconnell Air Force
Base and Jabara Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe 
weather including large hail, straight line winds and perhaps a 
brief tornado. Move quickly to a safe shelter, such as an interior 
room, a bathroom or closet or basement.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3761 9743 3778 9739 3791 9722 3791 9715
      3763 9715
TIME...MOT...LOC 2011Z 257DEG 21KT 3773 9723 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

KLEINSASSER
539 
WWUS53 KICT 162020
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
320 PM CDT WED AUG 16 2017

KSC173-162045-
/O.CON.KICT.SV.W.0221.000000T0000Z-170816T2045Z/
Sedgwick KS-
320 PM CDT WED AUG 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN SEDGWICK COUNTY...

At 320 PM CDT, a severe thunderstorm was located near Northeast
Wichita, or near Benton, moving northeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Wichita, Andover, Park City, Bel Aire, Downtown Wichita, Kechi,
Eastborough, East Wichita, Northeast Wichita, Mcconnell Air Force
Base and Jabara Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3765 9736 3779 9737 3791 9722 3791 9715
      3763 9715
TIME...MOT...LOC 2020Z 241DEG 23KT 3778 9717 

HAIL...1.50IN
WIND...60MPH
 
$$

KLEINSASSER
972 
WWUS53 KICT 162042
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
342 PM CDT WED AUG 16 2017

KSC173-162051-
/O.EXP.KICT.SV.W.0221.000000T0000Z-170816T2045Z/
Sedgwick KS-
342 PM CDT WED AUG 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEDGWICK COUNTY
WILL EXPIRE AT 345 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Kansas.

LAT...LON 3765 9736 3779 9737 3791 9722 3791 9715
      3763 9715
TIME...MOT...LOC 2041Z 236DEG 26KT 3786 9702 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:38 PM CDT, 8 minutes earlier.

Area forecast discussion, Aug 16, 2:38 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
238 PM CDT Wed Aug 16 2017

.SHORT TERM...(This evening through Saturday night)
Issued at 238 PM CDT Wed Aug 16 2017

Convective trends this evening is main concern then precip chances
with next cold front on Friday. A very unstable airmass and strong
deep layer shear resides along/ahead of the cold front moving into
southern Kansas. Towering cumulus were seen on visible satellite
roughly along/just south of the highway 50 corridor where some
deep convection was beginning to blossom on radar which is where
the latest HRRR/RAP develop strong/severe convection during the
late afternoon. Large hail and very efficient heavy rainfall are
expected with the most intense storms through the early evening
with down-burst damaging winds also possible. The going flash
flood watch seems reasonable for this evening/tonight for locales
generally east of greater Wichita. Drier, more stable air will
advect south in the wake of the front for Thursday, though
temperatures will remain rather warm with seasonable values. The
next upper trof will move across the Upper Midwest/western Great
Lakes Friday into Friday night. This will send another modest cold
front south across Kansas. The better chances for precip may come
in the form of elevated convection late Thursday night into
Friday morning for locations west of the Kansas turnpike with
modest chances for surface based storms with the front late Friday
across southern and eastern Kansas. Dry weather is still expected
for Saturday with temperatures remaining near or slightly above
seasonal climo.

Darmofal

.LONG TERM...(Sunday through Wednesday)
Issued at 238 PM CDT Wed Aug 16 2017

Upper ridging will reside across the southern Plains Sunday into
Monday with the main belt of westerlies aloft along the northern
tier of states. There remains general consensus in amplification
of the upper flow regime with troughing across the Great Lakes
by Tuesday into Wednesday. This may allow another weak cold front
to sag south into Kansas with modest precip chances.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1225 PM CDT Wed Aug 16 2017

Main aviation concern will be late afternoon/evening storms.

Morning storms are finally pushing out of southeast KS. Cold front
currently stretches from just south of KSLN to between KGBD and
KHUT. This front is expected to continue tracking southeast this
afternoon. Storms are expected to develop along the front in a
couple hours, generally along the KS Turnpike, and track southeast
into the evening hours. If KICT does see storms, it is not
expected to last long, as the front should be southeast of the
area by 21z. KCNU will have the best chance to see more widespread
storms generally after 22z with some severe storms possible.

Some MVFR cigs are in place over central KS behind the front and
are expected to remain in place for at least a couple more hours.
Some of this may try to work into KHUT and KICT after the front
moves through. By 06z, confidence is high that only very far
southeast will have a chance at storms as drier air spills into
the forecast area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  89  67  90 /  40   0  20  20
Hutchinson      64  89  66  90 /  20   0  30  20
Newton          64  88  66  89 /  30   0  20  20
ElDorado        65  88  66  89 /  60   0  10  30
Winfield-KWLD   67  89  68  90 /  60   0  20  20
Russell         60  90  65  93 /  10   0  40  20
Great Bend      61  89  65  92 /  10   0  40  20
Salina          63  90  66  92 /  20   0  30  30
McPherson       63  88  65  90 /  20   0  30  20
Coffeyville     69  88  66  88 /  80  10   0  30
Chanute         68  87  65  87 /  80  10   0  30
Iola            68  86  64  86 /  80   0   0  30
Parsons-KPPF    69  87  66  87 /  80  10   0  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday morning for KSZ070>072-
093>096-098>100.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...RBL
Hazardous weather outlook, Aug 16, 12:35 PM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1235 PM CDT Wed Aug 16 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-170945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1235 PM CDT Wed Aug 16 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This afternoon and Tonight

Severe storms with golf ball sized hail and damaging winds of 60 mph
may develop along a slow moving cold front this afternoon and
evening. The best chance for severe storms will be along and east of
the Kansas Turnpike where heavy rain may also result in localized
flooding. See latest flood watch for additional details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another cold front will move across the area late in the week,
bringing a chance for strong or severe thunderstorms Thursday night
through Friday.

Periodic chances for storms may return by early next week.
The threat for organized severe weather appears low through the
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed along and east of the Kansas
Turnpike this evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

In the hours before

Special weather statement, Aug 16, 10:22 AM CDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
1022 AM CDT WED AUG 16 2017

KSZ095-161545-
Wilson KS-
1022 AM CDT WED AUG 16 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Wilson County in southeastern Kansas...

* Until 1045 AM CDT

* At 1021 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Fredonia...moving northeast at
  40 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Fredonia, Altoona, Benedict, New Albany and Buxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3748 9555 3739 9596 3747 9596 3748 9597
      3759 9596 3772 9572
TIME...MOT...LOC 1521Z 237DEG 34KT 3752 9588

LAWSON
Local storm report, Aug 16, 10:40 AM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1040 AM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 SSW RUSSELL           38.86N 98.87W
08/16/2017  M1.63 INCH       RUSSELL            KS   COCORAHS

            RAINFALL TOTAL FROM OVERNIGHT ACTIVITY

0700 AM     HEAVY RAIN       6 S DORRANCE            38.76N 98.59W
08/16/2017  M1.27 INCH       RUSSELL            KS   COCORAHS

            RAINFALL TOTAL FROM LAST NIGHT

&&

VJP
Special weather statement, Aug 16, 2:38 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
238 PM CDT WED AUG 16 2017

KSZ083-162015-
Sedgwick KS-
238 PM CDT WED AUG 16 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Sedgwick County in south central Kansas...

* Until 315 PM CDT

* At 235 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over West Wichita, moving northeast
  at 30 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wichita, Andover, Park City, Valley Center, Bel Aire, Goddard,
  Maize, Downtown Wichita, Kechi, Eastborough, West Wichita, East
  Wichita, Eisenhower National Airport, Northeast Wichita and Jabara
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3771 9757 3791 9732 3791 9716 3790 9715
      3771 9715 3760 9750
TIME...MOT...LOC 1938Z 236DEG 26KT 3770 9747

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 4:29 AM CDTSpecial Weather StatementICTLincoln, Russell61 min
Aug 16, 4:50 AM CDTSevere Thunderstorm WarningICTRussell55 min
Aug 16, 4:55 AM CDTSevere Thunderstorm WarningICTLincoln65 min
Aug 16, 5:02 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice58 min
Aug 16, 5:49 AM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Rice, Saline56 min
Aug 16, 6:42 AM CDTSpecial Weather StatementICTHarvey, Marion63 min
Aug 16, 8:22 AM CDTSpecial Weather StatementICTChase23 min
Aug 16, 8:23 AM CDTSpecial Weather StatementICTButler37 min
Aug 16, 10:22 AM CDTSpecial Weather StatementICTWilson23 min
Aug 16, 10:46 AM CDTFlash Flood WatchICTAllen, Chautauqua, Cowley, Elk, Greenwood, Labette and 4 more13 hr
Aug 16, 2:38 PM CDTSpecial Weather StatementICTSedgwick37 min
Aug 16, 3:01 PM CDTAreal Flood WarningICTSedgwick4 hr
Aug 16, 3:18 PM CDTSevere Thunderstorm WarningICTButler57 min
Aug 16, 3:35 PM CDTSpecial Weather StatementICTGreenwood25 min
Aug 16, 3:55 PM CDTSpecial Weather StatementICTLabette35 min
Aug 16, 3:56 PM CDTSpecial Weather StatementICTGreenwood34 min
Aug 16, 4:02 PM CDTSevere Thunderstorm WarningICTGreenwood19 min
Aug 16, 4:12 PM CDTSpecial Weather StatementICTElk33 min
Aug 16, 4:16 PM CDTSpecial Weather StatementICTButler29 min
Aug 16, 4:24 PM CDTSevere Thunderstorm WarningICTButler, Greenwood41 min
Aug 16, 4:27 PM CDTSevere Thunderstorm WarningICTElk, Greenwood48 min
Aug 16, 4:37 PM CDTSpecial Weather StatementICTNeosho23 min
Aug 16, 4:45 PM CDTSevere Thunderstorm WarningICTGreenwood28 min
Aug 16, 4:58 PM CDTSevere Thunderstorm WarningICTHarper62 min
Aug 16, 5:04 PM CDTSevere Thunderstorm WarningICTWilson, Woodson56 min
Aug 16, 5:12 PM CDTSevere Thunderstorm WarningICTHarper18 min
Aug 16, 5:24 PM CDTSpecial Weather StatementICTGreenwood36 min
Aug 16, 5:26 PM CDTSevere Thunderstorm WarningICTSumner44 min
Aug 16, 5:27 PM CDTSevere Thunderstorm WarningICTAllen63 min
Aug 16, 5:48 PM CDTSevere Thunderstorm WarningICTNeosho, Wilson57 min
Aug 16, 5:54 PM CDTSpecial Weather StatementICTCowley36 min
Aug 16, 6:15 PM CDTSpecial Weather StatementICTChautauqua, Cowley30 min
Aug 16, 6:58 PM CDTSpecial Weather StatementICTChautauqua32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.